Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Jul 16, 2021, 2:01 PM MDT for Hot Springs County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 2:01 PM MDT (20:01 UTC)
- Expired
- Jul 16, 2021, 2:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Riverton, WY
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 95 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 3206 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054 WWUS85 KRIW 162001 SPSRIW Special Weather Statement National Weather Service Riverton WY 201 PM MDT Fri Jul 16 2021 WYZ005>007-162030- Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest Big Horn Basin- 201 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 230 PM MDT... At 200 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles northeast of Legend Rock State Petroglyph Site to near Anchor Dam. Movement was east at 20 mph. Winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Legend Rock State Petroglyph Site around 225 PM MDT. Hamilton Dome around 230 PM MDT. Other locations impacted by these storms include Hot Springs County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4415 10787 4360 10843 4360 10886 4404 10842 TIME...MOT...LOC 2000Z 260DEG 19KT 4399 10843 4367 10875 $$ TL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 12:51 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 16, 12:51 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1251 PM MDT Fri Jul 16 2021 .SHORT TERM...This afternoon through Saturday night An upper level ridge will build over the region today, however temperatures will be around the same as Thursday. Surface dewpoints will still range between the mid 30s to mid 40s across the forecast area. Winds will remain light today, with gusts of 20 to 25 mph this afternoon. Widely scattered thunderstorms will begin developing after midday, with the best chances over the Wind River and Absaroka Mountains, the Wind River Basin and southern portions of the Bighorn Basin. Isolated thunderstorms will be possible across the remaining areas in the forecast area. These storms are not expected to be strong, due to the lack of instability. Gusty winds will be the main threat with these storms, however locally heavy rain could also occur due to the high dewpoints and precipitable water values. This convective activity will quickly subside this evening through sunset. Smoke could start to thin out today. Additional smoke from the western wildfires will be shunted northward, as a result of the building ridge. Similar conditions will occur Saturday, as temperatures remain hot. Highs in the middle to upper 90s will occur east of the Divide, with areas near Greybull approaching the century mark. The best chances for thunderstorms will be over the far west, with isolated storms possible east of the Divide and over Sweetwater County. Instability will again be very limited, while dewpoints remain in the mid 30s to near 40 degrees. .LONG TERM...(Sunday through Friday) Issued at 1250 PM MDT Fri Jul 16 2021 A strong dome of high pressure will dominate the region through much of the long term period. This will be reflected in the weather as it will be mainly hot and dry. There will be fluctuations in the tilt and strength of the high and ridge through the week, with a few periods of convective activity popping up in times of weaker subsidence. Presently looking at areas with elevated fire weather conditions but due to the lack of strong, gusty winds red flag conditions are not likely in the long term. Sunday and Monday look to remain dry. Afternoon showers thunderstorms are likely to return Tuesday, and will redevelop most afternoons through the end of the period. Temperatures will continue to climb Sunday through Tuesday with 100+ degree highs very possible in portions of the Bighorn and Wind River basins, as well as Johnson county. Keep an eye on the temperature forecasts for your area, and make sure you are prepared for the heat. && .AVIATION...For the 18Z TAFS through 18Z Saturday Issued at 1036 AM MDT Fri Jul 16 2021 Mainly VFR conditions are expected through the period. Isolated to scattered showers and thunderstorms will develop between 16/18z-21Z across the area. There may be occasional MVFR conditions in the storms, with brief heavy rain, some small hail, and gusty outflow winds over 30 kts. Hazy skies due to smoke should continue to be an issue as well, with decreased visibilities possible. Convective activity likely to dissipate around 17/00z-03z Friday evening with winds becoming light and skies clearing overnight. && .FIRE WEATHER... Scattered showers and thunderstorms will develop early this afternoon, with the best chances occurring in the Absaroka and Wind River Mountains, the Wind River Basin and southern portions of the Bighorn Basin. Isolated thunderstorms will be possible elsewhere across the forecast area. Red Flag Warnings remain in effect for lightning from this convective activity. Lightning and gusty winds will be the main threats from these storms, however locally heavy rain cannot be ruled out. Wind will remain below critical levels this afternoon, outside of the thunderstorm activity. RH recovery will be fair in the central basins to the eastern half of zone 279 and good to excellent in the western valleys and zone 280/281. Expect similar conditions Saturday, with the best thunderstorm chances occurring over the far western zones. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for WYZ277-278- 281>283-285-287-288-414>416. && SHORT TERM...LaVoie LONG TERM...Swanson AVIATION...Swanson/LaVoie FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 16, 2:34 AM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 234 AM MDT Fri Jul 16 2021 WYZ001>020-022>030-171045- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 234 AM MDT Fri Jul 16 2021 ...Red Flag Warning in Effect for portions of western and central Wyoming... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Critical fire weather for portions of western and central Wyoming. Please see Red Flag Warning for details. Isolated to widely scattered afternoon and evening thunderstorms possible for much of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday through Tuesday...Hot with well above normal temperatures .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 16, 2:01 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 201 PM MDT Fri Jul 16 2021 WYZ005>007-162030- Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest Big Horn Basin- 201 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 230 PM MDT... At 200 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles northeast of Legend Rock State Petroglyph Site to near Anchor Dam. Movement was east at 20 mph. Winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Legend Rock State Petroglyph Site around 225 PM MDT. Hamilton Dome around 230 PM MDT. Other locations impacted by these storms include Hot Springs County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4415 10787 4360 10843 4360 10886 4404 10842 TIME...MOT...LOC 2000Z 260DEG 19KT 4399 10843 4367 10875 TL
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:23 PM MDT | Special Weather Statement | RIW | Hot Springs | 37 min |
| Jul 16, 2:57 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jul 16, 3:06 PM MDT | Special Weather Statement | RIW | Washakie | 24 min |
| Jul 16, 3:25 PM MDT | Special Weather Statement | RIW | Big Horn | 50 min |
| Jul 16, 3:47 PM MDT | Special Weather Statement | RIW | 28 min | |
| Jul 16, 3:54 PM MDT | Special Weather Statement | RIW | Big Horn | 36 min |
| Jul 16, 4:04 PM MDT | Special Weather Statement | RIW | Fremont | 26 min |
| Jul 16, 4:52 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
| Jul 16, 5:02 PM MDT | Special Weather Statement | RIW | Fremont | 28 min |
| Jul 16, 5:34 PM MDT | Special Weather Statement | RIW | Fremont | 26 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.